FDA Alert: Effexor warnings added for neonatal adverse effects and suicidality risk

FDA Alert: Effexor warnings added for neonatal adverse effects and suicidality risk

Tue, 29 Jun 2004

On June 28, the FDA and Wyeth issued a new MedWatch drug Alert to healthcare professionals:

“Neonates exposed to Effexor, other SNRIs (Serotonin and Norepinephrine Reuptake Inhibitors), or SSRIs (Selective Serotonin Reuptake Inhibitors), late in the third trimester of pregnancy have developed complications requiring prolonged hospitalization, respiratory support, and tube feeding.” http://www.fda.gov/medwatch/SAFETY/2004/safety04.htm#effexor

Severe withdrawal symptoms in neonates who were exposed to an SSRI antidepressant in the womb have been described in numerous case reports at least since 1993. (See: Thisted)

Why is this the first time the FDA has seen fit to issue a warning to physicians?

Among the disturbing reported symptoms suffered by newborn infants exposed to an SSRI:

  • Chambers et al (1996) reported that 31.5% of 73 infants exposed to Prozac in the third tri-mester exhibited symptoms of “poor neonatal adaptation” including respiratory difficulties, irritability, jitteriness, cyanosis (turning blue) on feeding.

  • Nordeg et al (2001) reported: Irritability, constant crying, shivering, increased tonus (stiff limbs), eating and sleeping difficulties, seizures.
  • Stiskal et al (2001) reported: jitteriness, vomiting, irritability, hypoglycemia, necrotizing enterocolitis (severe bacterial infection of intestine)
  • The Australian Drug Reaction Advisory Committee reported that as of March 2001, there were 13 reports of antidepressant induced withdrawal symptoms in newborns.
  • Isbister et al (2001) noted a similarity of symptoms between neonatal withdrawal symptoms and adult serotonin toxicity.

Despite the fact that there are 317 reports on MEDLINE describing various ill effects of antidepressants on infants, neither the FDA nor the National Institute of Mental Health saw fit even to discuss the problem publicly.

At a public meeting of FDA’s pediatric advisory subcommittee, on February 3-4, 2004, several panel members expressed concern about withdrawal symptoms in neonates exposed to SSRIs.

By then, FDA officials surely knew about the review by expert panel of the National Toxicology Program (NTP)-Center for the Evaluation of Risks to Human Reproduction (CERHR). In April, 2004, the NTP-CERHR panel issued a Report after examining all the available published evidence about infants exposed to an antidepressant in utero and / or breast fed by mothers taking an antidepressant: The REPRODUCTIVE and DEVELOPMENTAL TOXICITY of FLUOXETINE http://cerhr.niehs.nih.gov/news/fluoxetine/fluoxetine_final.pdf

The NTP-CERHR expert panel found reason for concern:

“Late pregnancy exposures were associated with increased incidence of prematurity, reduced birth weight and length at full term, and poorer neonatal condition characterized by admission to special care nursery and adaptation problems (e.g., jitteriness, tachypnea, hypoglycemia, hypothermia, poor tone, respiratory distress, weak or absent cry, or desaturation on feeding).” The authors concluded that the observed effects are specific to SRI exposure rather than underlying maternal depression.

The CERHR panel report also noted the concerns expressed by FDA’s medical reviewer of the Prozac data. Specifically, FDA’s expert reviewer was concerned that children taking Prozac showed evidence of developing cardiac abnormalities (QTc prolongation) and significant impaired growth compared to those on placebo.

How do FDA officials explain their failure to warn healthcare professionals and the public about documented risks of harm to neonates whose mothers take an antidepressant?

On June 9, FDA’s Pediatric Sub-committee of the Anti-infective Drugs Advisory Committee met and issued strong recommendations requiring expanded adverse drug reporting "for all products that are studied under the Pediatric Exclusivity provisions."

The committee also expressed concern that important negative information or even acknowledgement of studies conducted in children is not being noted in all of the labels of products having pediatric studies.

The committee issued the following recommendations regarding SSRI / SNRI neonatal withdrawal syndrome:

The committee strongly endorsed class labeling for the neonatal toxicity/withdrawal syndrome related to in utero exposure of SSRI/SNRI’s. The members also strongly supported a package insert for patients (pregnant or considering pregnancy) which provided detailed information at the 6th to 8th grade level as to what is known about the risk/benefit issues for the fetus/newborn and for the mother when choices have to be made about the use of these agents in pregnancy. The committee did not support a Public Health Advisory.

Strong support from the members was also provided regarding professional education through professional groups regarding the neonatal toxicity/withdrawal syndrome. In addition to Pediatric, Obstetric and Psychiatric Professionals, providing information to Family Medicine practitioners was also strongly emphasized.

The members felt there was an urgency to acquire research data clarifying the nature of the neonatal syndrome. The few available studies don’t clearly distinguish between a "behavioral teratogenicity" syndrome resulting from prolonged serotonin exposure in utero vs. a simple "withdrawal syndrome" resulting from in utero "serotonin toxicity." It was felt that retrospective studies would probably not have precise enough focused observations to distinguish between these two syndromes, if in fact there are two separate syndromes.

Although retrospective studies might provide incidence/prevalence data, the members felt that prospective detailed, longitudinal and long term studies, including if possible, in utero physiologic fetal data are urgently needed. For example, information regarding the long term effects on older children following fetal exposure to SSRI/SNRIs has not been studied in enough detail.

It was suggested that the NICHD Center for Research for Mothers and Children might be a perfect fit for such studies. Other ongoing epidemiologic studies of infants relative to genetic/teratogenic follow-up were also suggested as ongoing mechanisms to study the effects of these agents on newborn infants.

Although ideal, the use of randomized controlled trials of SSRIs for the treatment of maternal depression for the specific purpose of defining the effects on the fetus and newborn, is a complex issue which would take much more discussion involving psychiatrists and obstetricians. From one of the speakers the members were made aware of a potential study comparing SSRIs vs. light therapy of depression in pregnancy. Following women who chose no therapy or alternate pharmacologic or light therapy might provide a control group. See: http://www.fda.gov/ohrms/dockets/ac/04/minutes/2004-4050M1.htm

How do FDA officials explain that only Wyeth has issued a warning about neonatal withdrawal symptoms–inasmuch as the risk and potential harm–has been documented in all antidepressants?

How do FDA officials explain the agency’s failure to enforce its request to ALL antidepressant drug manufacturers to issue safety warnings about suicidal risks for children, adolescents and adults prescribed their drugs?

To date, neither Pfizer (manufacturer of Zoloft / sertraline) nor Eli Lilly (manufacturer of Prozac / fluoxetine) seem to have issued new warnings as their drugs are not listed on FDA’s 2004 MedWatch safety web page.

Articles cited:

  • Thisted E, Ebbesen F. (1993) Malformations, withdrawal manifestations, and hypoglycaemia after exposure to valproate in utero. Arch Dis Child. Sep;69(3 Spec No):288-91.
  • Chanbers CD, et al. (1996) Birth outcomes in pregnant women taking fluoxetine. N Engl Med 335:1010­1015.
  • Nordeng H, et al (2001) Neonatal withdrawal syndrome after in utero exposure to selective serotonin reuptake inhibitors. Acta Paediatry; 90(3):288-91.
  • Stiskal JA, et al (2001) Neonatal paroxetine withdrawal syndrome. Arch Dis Child Fetal Neonatal Ed, 84(2):F134-5.

Contact: Vera Hassner Sharav
Tel: 212-595-8974

—–Original Message—–
From: CDER MEDWATCH LISTSERV
Sent: Monday, June 28, 2004 2:21 PM
Subject: FDA MedWatch – Effexor (venlafaxine) warnings added for neonatal effects and suicidality risk

MedWatch – The FDA Safety Information and Adverse Event Reporting Program

FDA and Wyeth Pharmaceuticals notified healthcare professionals of revisions to the WARNINGS, PRECAUTIONS, and DOSAGE AND ADMINISTRATION sections of Effexor (venlafaxine) labeling to alert healthcare providers of two important safety issues.

Neonates exposed to Effexor, other SNRIs (Serotonin and Norepinephrine Reuptake Inhibitors), or SSRIs (Selective Serotonin Reuptake Inhibitors), late in the third trimester of pregnancy have developed complications requiring prolonged hospitalization, respiratory support, and tube feeding. Such complications can arise immediately upon delivery

Patients with major depressive disorder, both adult and pediatric, may experience worsening of their depression and/or the emergence of suicidal ideation and behavior (suicidality), whether or not they are taking antidepressant medications. The warning recommends patients being treated with antidepressants be observed closely for clinical worsening and suicidality, especially at the beginning of a course of drug therapy, or at the time of dose changes, either increases or decreases.

Read the MedWatch 2004 safety summary, including links to the “Dear Healthcare Professional” letter and the highlighted Effexor labeling, at: http://www.fda.gov/medwatch/SAFETY/2004/safety04.htm#effexor